In a gut wrenching tragedy a U.S soldier father passed on a rare side effect of the smallpox vaccination he had taken, eczema vaccinatum, to his 2-year-old son.//
The boy who is currently being treated at University of Chicago's Comer Children's Hospital has developed a virulent rash over 80 percent of his body.
Eczema vaccinatum is an unusual side effect of the smallpox vaccine that can affect people who receive the shot or their close contacts.
The toddler’s mother who developed a milder form of the condition is also being quarantined.
The boy’s condition is reported to be critical and he is on artificial ventilation and life saving drugs.
It's unclear why the father was allowed to have contact with his son, who had a history of eczema, shortly after the vaccination.
The skin condition is a well-known risk factor for eczema vaccinatum, and official guidelines warn that people with eczema should avoid contact with vaccines.
The smallpox vaccine fell out of general use in the 1970s, but the case could be a lesson for the U.S. military, which has vaccinated 1.2 million personnel against smallpox since 2002 amid fears of bioterrorism.
U.S. Army spokesman Paul Boyce says that the army is looking into how this could have happened.
Experts say they know of no cases of eczema vaccinatum since at least 1990, when the military last had a program of smallpox vaccination.
The vaccinia virus in modern smallpox vaccines is closely related to an older form of vaccinia called cowpox, the disease English doctor Edward Jenner used in the late 1700s to develop early methods of vaccination.
The boy has received the primary treatment for eczema vaccinatum, a drug called vaccinia immune globulin, or VIG. The drug came from a stockpile the CDC keeps in case widespread vaccination ever becomes necessary.
He had also got an antiviral drug called cidofovir and the exp
erimental drug ST-246, which has been shown to protect laboratory animals from exposure to smallpox. The drug recently entered preliminary human trials but has never been used in a sick patient.
Dr. Madelyn Kahana, who is supervising the case, says the boy probably will lose 20 percent of his outer skin layer, but she hopes he will recover without the need for skin grafts.
Kahana believes the case should be a lesson to the military, which must educate service members about the risks of the vaccines it requires them to take.
"I think the information simply wasn't disseminated properly or impressed in a manner that was understood, because I don't think anyone would knowingly expose their child to this", Kahana says.
AN Related medicine news :1
. Toddlers stressed out2
. Stop Watching TV: Toddler Development Affected3
. Toddlers Have Respiratory Trouble When Sleeping With Their Face Up4
. Britain Toddlers To Receive Flu-Jab In Addition To The 21 Shots5
. A Toddler Succumbs To Death Due To HFM6
. Interactive Video, Better Teaching Aid For Toddlers7
. Sick Toddler Has Bone Marrow Transplantation8
. Toddlers Delayed Speech not Due to Parenting Faults9
. New Screening System For Early Detection Of Dental Caries in Toddlers10
. IQ of Toddlers Affected by Excess weight11
. Obesity Takes its Toll on IQ of Toddlers